Illinois, 2025

Hail and Damaging Winds in Illinois, September 21, 2025

September 21, 2025 · NWS LOT · 6 events in 3 counties and zones

Scattered thunderstorms moved across northern Illinois during the afternoon into the early evening of September 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northern Illinois during the afternoon into the early evening of September 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 21, 1:52 PM CST, 46 minutes earlier. Its key messages:

  • While there will be many dry hours, the threat of periodic showers and thunderstorms will continue through at least the first half of the upcoming work week.
Area forecast discussion, Sep 21, 1:52 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
252 PM CDT Sun Sep 21 2025

.KEY MESSAGES...

- While there will be many dry hours, the threat of periodic
  showers and thunderstorms will continue through at least the
  first half of the upcoming work week.

&&

.DISCUSSION...
Issued at 252 PM CDT Sun Sep 21 2025

Through Monday:

Broader, synoptic scale trough will slowly move east across the
upper Mississippi Valley into the upper Great Lakes through
Monday. Multiple smaller scale vorts, that tend to be not
particularly well resolved by numerical guidance, will continue
to pivot around the base of the larger trough and lead to more
focused areas of shower and thunderstorm development.

Areas of scattered showers and isolated thunderstorms ongoing
this afternoon seem to be driven by a couple of different waves,
one favoring our southern CWA and the other our northern and
northwestern CWA. The "gap" from Chicago to northern LaSalle
County could still fill in later this afternoon as the vorts
move eastward, probably aided by some enhanced convergence from
collapsing thunderstorm outflow.

The afternoon activity is likely to decrease in coverage and
intensity after sunset, however can't rule out some isolated
activity lingering into the mid-late evening. Attention later
tonight will turn west toward a slightly more formidable
shortwave currently over northwest MO. Given the projected path
of this wave, our southern CWA and even more so south of our
CWA should be the favored area for showers and perhaps some
isolated thunderstorms later tonight into Monday morning.

That shortwave should push east of our area Monday morning,
likely bringing an end to any organized shower/isolated storm
threat. Our area will remain on the southern end of the
circulation associated with the broader synoptic trough. With
just some modest heating, atmosphere will likely become unstable
and uncapped again Monday afternoon. Any smaller scale vort
pivoting around the cyclonic flow on the southern flanks of the
trough could lead to another round of scattered showers and
perhaps some isolated thunderstorms Monday afternoon.

- Izzi

Monday Night through Sunday:

The regional synoptic pattern will remain largely unsettled this
week as a series of impulses are progged to traverse the
Midwest, all while maintaining sufficient moisture to support
frequent chances for rain. The forecast in the long term picks
up late Monday when we'll find an upper low scooting across the
upper Midwest. Deep layer moisture on the leeward side of the
trough will get shunted to our east during the night as the
trough axis moves across the CWA. This should focus the highest
rain and continued low thunder chances into our southern and
eastern CWA for the evening and night, but ample ingredients
will remain for possible scattered showers area-wide. Aside from
a departing 250mb jet max and transient vort lobes around the
perimeter of the upper low, an overall lack of deep forcing may
generally dampen rain coverage and thunder potential,
especially during the overnight period as parcels through the
lowest couple of hundred millibars should be well-capped.

There remains rather low confidence in precip trends and
thunderstorm potential next week, but intermittent bouts of rain
will be possible each day into the weekend. Another feed of deep
moisture will fill in during the day on Tuesday ahead of a secondary
trough axis pivoting through the Midwest providing additional rain
and low thunder chances. Medium range guidance is hinting at another
vertically-stacked upper low spinning up over the Midwest during the
middle of next week. The GFS tracks this feature and its surface
response right across the CWA while the Euro is a bit displaced to
the east. Regardless, we have additional rain and storm chances in
the forecast associated with this feature through the latter half of
the week. High pressure will build in behind the low. If the Euro is
correct, the high would propagate into our area as early as Thursday
night and conditions should look quiet for Friday. If the GFS is
correct and the low takes it time departing the region, then
expect better chances for precip on Friday. Once that high does
settle in by this weekend though, conditions should be largely
rain-free into the early part of next week.

Doom

&&

.AVIATION /18Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1251 PM CDT Sun Sep 21 2025

Key Messages:

- Potential for showers and a few thunderstorms this afternoon
  and again overnight tonight.

- MVFR ceilings possible at RFD and DPA this afternoon.

At least isolated showers are expected to develop in the area
this afternoon as a subtle mid-level disturbance tracks across
northern Illinois. A few thunderstorms may develop as well,
though the relatively weak forcing for ascent and mediocre mid-
level lapse rates should keep storm coverage limited on the
whole.

Another wave of showers is expected to pass through the region
overnight tonight. This activity is favored to largely remain
south of the terminals, though enough of a chance remains for
the northern terminus of these showers to reach the Chicago
metro to maintain the inherited PROB30 groups for -SHRA. Some
embedded lightning could occur within any deeper cells that
develop tonight, though the probability of lightning occurring
at or very near any one of the Chicago metro TAF sites tonight
is only about 20% at this time.

Outside of any showers or storms, cumulus with cloud bases at or
below 3000 ft AGL could lead to a period of MVFR ceilings at RFD
and DPA this afternoon. These two sites also stand the best chance
at seeing sub-VFR visibility reductions from fog overnight into
tomorrow morning if skies manage to clear out enough, though
confidence in that occurring is low at this time.

Ogorek

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Sep 21, 10:08 AM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1108 AM CDT Sun Sep 21 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-221615-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1108 AM CDT Sun Sep 21 2025 /1208 PM EDT Sun Sep 21 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 55 mph.

DISCUSSION...

Isolated to widely scattered thunderstorms are possible this
afternoon. Additional showers and embedded storms are expected
tonight. A few storms could produce locally strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday through Wednesday...
  Limited Thunderstorm Risk at times.

DISCUSSION...

Periodic showers and thunderstorms can be expected across
the area through Wednesday. Neither widespread severe weather
nor flash flooding are expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotters activation is not expected through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast around 30 mph.

LMZ740>745-221615-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1108 AM CDT Sun Sep 21 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Thunderstorm Wind Gust Risk...up to 40 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday...
  Limited Thunderstorm Risk.
Wednesday...
  Hazardous conditions for small craft are likely.

- Izzi

Visit us at www.weather.gov/chicago

The radar

The Milwaukee radar (KMKX), 74 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McHenry

When
September 21, 2:38 PM CST
Where
McHenry County, 0.51 mi E of Bull Valley
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.320, -88.350

Power lines were blown down in a roadway.

Hail, Cook

When
September 21, 2:38 PM CST to 2:39 PM CST
Where
Cook County, Matteson
Measured
1.25 in hail
Reported by
Social Media
Coordinates
41.500, -87.710

A photo showed hail 1 to 1.25 inches in diameter.

Thunderstorm Wind, Cook

When
September 21, 2:48 PM CST
Where
Cook County, 1.03 mi W of Homewood
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.560, -87.670

A photo showed a tree limb 6 to 8 inches in diameter and 15 to 20 feet long blown down.

Thunderstorm Wind, Will

When
September 21, 2:52 PM CST
Where
Will County, 2.1 mi SSW of Shorewood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.492, -88.217

A tree limb roughly 6 inches in diameter was blown down near River Road and Interstate 55.

Thunderstorm Wind, Will

When
September 21, 2:57 PM CST
Where
Will County, 2.25 mi ESE of Elwood
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.393, -88.078

Two trees were blown down near the Hoff Road entrance to the Midewin National Tallgrass Prairie. A nearby personal weather station measured a wind gust to 50 mph at 8 feet above ground.

Thunderstorm Wind, McHenry

When
September 21, 2:59 PM CST
Where
McHenry County, 0.08 mi WSW of Lakemoor
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.330, -88.201

Trees were blown down near Route 120.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291857, 1291893, 1291891, 1291866, 1291867, 1291859.